not “too many pills” (or, a good shin kicking)

Mom has been feeling poorly lately.  For the past couple of weeks, she’s been lying down more, not eating much at all, and having absolutely no appetite and no energy for anything.  I just found out why.

We were talking about her appetite stimulant medication at supper this evening.  She had only eaten about three tiny bites.  This plate looks almost the same as when I served it to her.

She commented that she mentioned to her doctor several weeks back that the pills didn’t seem to be helping much.  The doctor said she’d change her to something else, something more powerful, and that she’d only take two per day.  She’d been taking four previously.  The pharmacy said that she should be taking eight, but Mom balked at that and said that the doctor said to take only two.

Since then, I asked, did the milligrams go up?  No – or nobody can be sure because … well, nobody seems to pay attention to how many milligrams anything is, only counting the pills.  As it turns out, the pills are apparently exactly the same type and strength as before.  So, instead of increasing her dosage to try to get more energy going, she’s been taking half! and wondering why she’s so tired.

I insisted that she should be taking at least the same amount as before but that she should probably be taking six per day, not four, and certainly not two.  “But the pills will run out, and the doctor will ask me why,” she said.  “Then tell them you bloody need them and that they should cough the goddamn things up if you need them!”  WTH!

She’ll be taking four in the morning and two at night from now on.  If anything should happen because of that, I’ll go with her to the doctor and kick everybody in the shins.

I’ll keep you posted.

Leave a Reply